I tend not to write too much about obsessive-compulsive disorder and medication. While I’ve shared some of my son’s experiences in the hopes of helping others, I am not a doctor. I realize that the decision to take medication for OCD is a very individual choice and I know that for some people, medication can be quite helpful. For others it is not.
I do, however, believe in being as informed as possible, which is why I think it is important to mention this article titled SSRI-Induced Indifference. The article isn’t new; in fact it was written in 2010.
In a nutshell, SSRI-Induced Indifference encompasses two categories: emotional and behavioral. The emotional aspect is what comes to my mind when thinking of typical side-effects of SSRI’s. Indeed, emotional blunting is not an uncommon complaint in those taking SSRI’s, and Dan experienced this side effect. People describe emotional blunting in many ways, but basically it is a lack of emotion – no highs, and no lows. You know you’re supposed to feel a certain way, but the emotions are just not there.
What I didn’t realize until I read the article is that Dan also experienced the behavioral aspect of SSRI-Induced Indifference known as SSRI-Induced Apathy, and this typically manifests through low motivation, or apathy. The article makes it clear that this apathy must not be attributed to a “reduced level of consciousness, cognitive impairment (e.g., dementia), or emotional distress (i.e., depression).”
What an eye opener! If you’ve read my book, you might remember that at one point in Dan’s recovery, he was doing the bare minimum needed to get from one day to the next. He wasn’t motivated in any aspect of his life, yet he didn’t really seem depressed. Once his medications were reduced and then eventually stopped, he easily became re-engaged in his life. I don’t know for sure, but my guess is that symptoms such as Dan’s might easily be misdiagnosed as depression.
So it’s something to be aware of. If you experience emotional blunting and/or apathy while taking an SSRI, I’d suggest discussing it with your doctor. The good news is that all symptoms of SSRI-Induced Indifference seem to disappear once the medication is stopped. As always, decisions regarding which, if any, medications to take need to be made alongside your health-care provider by carefully weighing the benefits of the drugs versus their risks.